Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 130, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 29, 1997, 6:14 PM CDT for Harvey County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 29, 1997, 6:14 PM CDT (23:14 UTC)
- Expired
- Jun 29, 1997, 7:15 PM CDT
- In force
- 61 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Harvey County, KS
The radar
The Wichita radar (KICT), 43 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 977 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 945 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- -29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
440
WUUS1 KICT 292316 RRA
SVRICT
KSC079-300015-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
614 PM CDT SUN JUN 29 1997
* SEVERE THUNDERSTORM WARNING FOR
HARVEY COUNTY - SOUTH CENTRAL KANSAS
* UNTIL 715 PM CDT
* SOME TOWNS AFFECTED
HESSTON
NEWTON
HALSTEAD
* AT 614 PM RADAR INDICATED A SEVERE THUNDERSTORM FROM BURRTON TO
NEWTON OR 25 MILES NORTH OF WICHTA MOVING EAST AT 25 MPH.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 75 MPH OR GREATER...HAIL LARGER THAN AN INCH IN DIAMETER AND
TORRENTIAL RAIN. SEEK A STRONG INDOOR SHELTER AWAY FROM WINDOWS
IMMEDIATELY. HEAVY RAINS FLOOD ROADS QUICKLY. YOU SHOULD NEVER
TRY TO CROSS WATER COVERED ROADS.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.
RENOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:42 PM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, Jun 29, 3:42 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 341 PM CDT SUN JUN 29 1997 SHORT TERM: SHORT TERM FORECAST CHALLENGE IS POSSIBLE MCS DEVELOPMENT LATER TONIGHT. THIS MORNINGS MODEL RUNS ALL FAIRLY SIMILAR BUT GENERALLY FOLLOWED ETA SOLUTION THROUGH 24 HOURS. THUNDERSTORMS CURRENTLY OVER CENTRAL KANSAS DEVELOPED ON OUTFLOW BOUNDARY FROM REMNANTS OF MCS OVER EAST CENTRAL KANSAS. WILL ADD LOCALLY HEAVY RAINFALL POSSIBLE THIS EVENING DUE TO CURRENT TRAINING. YESTERDAY/S MODEL RUNS FORECAST INGREDIENTS FOR MCS LATER TONIGHT AND THESE INGREDIENTS ARE STILL IN PLACE IN THIS MORNING/S RUNS. BY 06Z MONDAY...MODELS FORECAST DIFFLUENCE ALOFT OVER WESTERN NEBRASKA...STRONG THETA-E RIDGE OVER KS...RIDGE OF MAXIMUM 850 MB DPWTS IN ALIGNMENT W/ THE THETA-E RIDGE...STRONG WAA AT 850 MB AND INCREASING LOW LEVEL JET ALL POINT TOWARDS MCS DEVELOPING OVER WESTERN NEBRASKA. PROGGED 1000-500 MB THICKNESS PATTERN AND 10C ISOTHERM AT 700 MB WOULD POINT TOWARDS A SOUTHEAST MOVEMENT AGAIN TONIGHT. THE ONE INGREDIENT CURRENTLY MISSING IS A FEATURE ALOFT TO GET MCS STARTED. IF COMPLEX DEVELOPS...FEEL IT WILL TAKE A TRACK A LITTLE MORE TO THE NORTH AND EAST OF THIS MORNINGS TRACK. DUE TO UNCERTAINTY...WILL GO CLOSE TO GOING POPS. CURRENT SFC DWPTS IN THE 68-75 DEGREE AND BOTH NGM AND AVN MOS MIN TEMPS LINE UP WITH THIS. MARIEN LONG TERM: MAIN PROBLEM WILL BE POTENTIAL MCS DEVELOPMENT OVERNIGHT AND WHAT EFFECT THIS WILL HAVE ON TEMPS MON. THE AVN/ETA/NGM ALL HANDLE THE STRONG MID-UPR LVL TROF INTO THE N/CNTRL HIGH PLAINS IN A COMPARABLE MANNER. GOOD WAA BEGINS TO OCCUR MONDAY MORNING AND CONTINUES THROUGH 12Z TUE AT BOTH 70H AND 85H AS INDICATED BY THE ETA/NGM...MORE SO WITH THE ETA. GOOD WESTERLY FLOW OCCURS AT BOTH LEVELS UP TO 50H...SO LOOK FOR STRONG CAP TO DEVELOP BY 12Z TUE TO SUPPRESS ANY CONVECTIVE ACTIVITY ON TUESDAY. X-SECTIONS INDICATE GOOD UVV ACROSS SE KS THRU THE MORNING HOURS ON MONDAY WHICH WOULD FALL IN LINE WITH MCS MOVG SE ALONG PRESENT THICKNESS PATTERNS. AS FOR TEMPS...AFTER POSSIBLE MONDAY MORNING PCPN IN SE ZONES...BIG CONCERN IS HOW WARM TEMPS WILL REACH DUE TO HOW MUCH CLOUD COVER THERE WILL BE FROM POTENTIAL MORNING PCPN. ALL MODELS SHIFT THE 85H THERMAL AXIS EAST WITH 1000-500 THICKNESSES INCREASING...THEREFORE WILL LEAN TWD WARMER FWC NUMBERS FOR HIGHS. REESE RSL 069/097 072/099 113-0 SLN 068/097 073/099 115-0 ICT 068/094 073/097 068 h114-0 HUT 071/093 072/096 113-0 CNU 072/090 073/095 11430
In the hours before
Special weather statement, Jun 29, 5:03 PM CDT, 1 hour 11 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-212230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 503 PM CDT SUN JUN 29 1997 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ. SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ. OGREN
Special weather statement, Jun 29, 5:04 PM CDT, 1 hour 10 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-212230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 503 PM CDT SUN JUN 29 1997 THE NATIONAL WEATHER SERVICE I(N WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ. SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ. OGREN
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 4:51 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 64 min |
| Jun 29, 5:16 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 64 min |
| Jun 29, 5:21 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 59 min |
| Jun 29, 5:32 PM CDT | Tornado Warning | ICT | McPherson | 63 min |
| Jun 29, 5:57 PM CDT | Tornado Warning | ICT | Sumner | 63 min |
| Jun 29, 6:07 PM CDT | Tornado Warning | ICT | Harper | 63 min |
| Jun 29, 6:19 PM CDT | Tornado Warning | ICT | Butler, Greenwood | 66 min |
| Jun 29, 6:55 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 60 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.